Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Glasgow, MT

June 4, 2021Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 4, 2021, 6:39 PM MDT for Phillips County, Montana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2021, 6:39 PM MDT (00:39 UTC)
Expired
Jun 4, 2021, 7:15 PM MDT
In force
36 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:57 PM MDTHAIL 0.884 Ssw Landusky, MTENOUGH NICKEL SIZE HAIL TO BRIEFLY COAT GROUND WHITE.
Jun 4, 7:02 PM MDTHAIL 14 Ssw Landusky, MT2ND ROUND OF HAIL MOVED THROUGH AND PRODUCED UP TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS55 KGGW 050039
SVRGGW
MTC071-050115-
/O.NEW.KGGW.SV.W.0001.210605T0039Z-210605T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
639 PM MDT Fri Jun 4 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phillips County in northeastern Montana...

* Until 715 PM MDT.

* At 638 PM MDT, a severe thunderstorm was located 12 miles southwest
  of Hays, or 13 miles southwest of Zortman, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Zortman and Landusky. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4792 10889 4792 10863 4796 10862 4799 10861
      4798 10855 4798 10846 4768 10824 4764 10871
      4765 10873 4764 10877 4766 10879 4768 10878
      4771 10883 4773 10889
TIME...MOT...LOC 0038Z 238DEG 39KT 4783 10877 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow / GAH
2 follow-up statements
765 
WWUS55 KGGW 050104
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
704 PM MDT Fri Jun 4 2021

MTC071-050115-
/O.CON.KGGW.SV.W.0001.000000T0000Z-210605T0115Z/
Phillips MT-
704 PM MDT Fri Jun 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN PHILLIPS COUNTY...

At 703 PM MDT, a severe thunderstorm was located near Zortman, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Zortman and Landusky. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4783 10871 4792 10863 4796 10862 4799 10861
      4798 10855 4798 10846 4774 10828 4773 10851
      4778 10867
TIME...MOT...LOC 0103Z 238DEG 39KT 4798 10842 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow / GAH
242 
WWUS55 KGGW 050110
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
710 PM MDT Fri Jun 4 2021

MTC071-050120-
/O.EXP.KGGW.SV.W.0001.000000T0000Z-210605T0115Z/
Phillips MT-
710 PM MDT Fri Jun 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHILLIPS COUNTY
WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4783 10871 4792 10863 4796 10862 4799 10861
      4798 10855 4798 10846 4774 10828 4773 10851
      4778 10867
TIME...MOT...LOC 0110Z 238DEG 39KT 4801 10834 

$$

NWS Glasgow / GAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:02 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 3:02 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
302 PM MDT Fri Jun 4 2021

.DISCUSSION...
...Hot Temperatures Continue and Severe Thunderstorms with
Damaging Winds and Hail Possible This Evening...

The stage is set for a round of strong to severe thunderstorms
this afternoon and evening across the region as a frontal boundary
provides the focus for thunderstorms to get started over southern
and southwestern Montana. They are expected to grow in size and
strength as the afternoon and evening progresses. Main threat
seems to be damaging outflow thunderstorm winds, although early
on, large hail is possible in the area near and around Petroleum
County. Some of these storms will be sustained well into the late
night hours as they finally move into western North Dakota as
nocturnal thunderstorms.

Saturday, this slow-moving front will be the focus again for
another round of strong to severe thunderstorms beginning in a
similar way compared to today; just shifted off toward the
southeast. Main difference will be cooler temperatures; not quite
as hot as today.

Sunday, an actual cold front will finally bring relief to our
region, in the form of high temperatures only reaching into the
70s.

The rest of the extended forecast period will oscillate between
short-wave ridges and low pressure passing troughs interrupting on
the general SW flow aloft.

It should be noted that a few models are showing significant
precipitation for our northern and northeastern zones for Tuesday
night through Wednesday morning, when it seems that the flow takes
a temporary turn from directly the south and may tap into some
substantial surface moisture.

&&

.AVIATION...

FLIGHT CAT: VFR, with brief IFR if a thunderstorm happens to pass
directly over a TAF site.

DISCUSSION: Scattered thunderstorms will develop over SW and
south-central Montana this afternoon and spread east through this
evening. Damaging winds and hail will be possible and may cause
erratic and gusty winds to extend from any thunderstorm near the
surface at terminals.

WIND: W to NW winds 10 to 15 kts, gusting to 25 kts. Variable and
stronger gusts will be possible around thunderstorms.

&&

.FIRE WEATHER...

A Red Flag Warning is in effect this afternoon and tonight. Dry
thunderstorms are expected to move ENE into the area today. Very
low RH in the teens and temperatures in the 90s to near 100 are
also expected. Strong downburst winds are possible in any
thunderstorms that occur.

Another cold front is expected Saturday afternoon and evening with
very low RH in the teens. Gusty west winds are possible along with
a chance of thunderstorms. The winds and low RH may be enough for
critical fire weather Saturday afternoon and evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until midnight MDT tonight for MTZ134>137.

Heat Advisory until 8 PM MDT this evening for Central and
Southern Valley...Dawson...Eastern Roosevelt...Garfield...
McCone...Petroleum...Prairie...Richland...Western Roosevelt...
Wibaux.

Red Flag Warning until 3 AM MDT Saturday for MTZ120-122.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 4, 6:29 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
629 PM MDT Fri Jun 4 2021

MTZ016-021-022-060-050115-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
629 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...
NORTHWESTERN GARFIELD AND NORTHERN PETROLEUM COUNTIES UNTIL 715 PM
MDT...

At 628 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hays to 9 miles north of Roy. Movement was
northeast at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Malta, Zortman, Dodson, Fourchette, U L Bend Rec Area, Crooked Creek
Rec Area, Phillips, Wagner, Landusky, Sun Prairie and Fred Robinson
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4841 10841 4849 10809 4828 10766 4766 10773
      4717 10811 4727 10864 4727 10859 4730 10859
      4731 10834 4732 10832 4758 10831 4757 10834
      4762 10844 4760 10848 4764 10877 4777 10889
TIME...MOT...LOC 0028Z 238DEG 39KT 4805 10862 4746 10900

NWS Glasgow / GAH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:29 PM MDTSpecial Weather StatementGGWPhillips46 min
Jun 4, 7:16 PM MDTSpecial Weather StatementGGWGarfield, Phillips, Valley59 min
Jun 4, 8:09 PM MDTSpecial Weather StatementGGWPhillips36 min
Jun 4, 8:50 PM MDTSpecial Weather StatementGGWGarfield, McCone55 min
Jun 4, 8:54 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone66 min
Jun 4, 9:34 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland56 min
Jun 4, 9:44 PM MDTSpecial Weather StatementGGWDawson, McCone, Prairie, Richland, Wibaux76 min
Jun 4, 10:03 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 4, 11:12 PM MDTSpecial Weather StatementGGWDawson, Prairie, Richland, Wibaux63 min
Jun 4, 11:47 PM MDTSpecial Weather StatementGGWPetroleum58 min
Jun 5, 2:55 AM MDTRed Flag WarningGGWDaniels, Phillips, Roosevelt, Sheridan, Valley18 hr
Jun 5, 2:26 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley28 hr
Jun 5, 4:38 PM MDTSpecial Weather StatementGGWGarfield67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.